Alert archive / Iowa / Areal Flood Warnings in 2018

Areal Flood Warning 21, NWS Des Moines, IA

September 20, 2018Butler County, Iowa

NWS Des Moines, IA issued this areal flood warning at Sep 20, 2018, 9:49 PM CDT for Butler County, Iowa. It was in force for 24 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2018, 9:49 PM CDT (02:49 UTC)
Expired
Sep 21, 2018, 9:45 PM CDT
In force
24 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Butler County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 10:10 AM CDTFLOODDumont, IAIDOT REPORTS WATER OVER HIGHWAY 3 NEAR DUMONT. ONE LANE CLOSED WITH ALTERNATING TRAFFIC. BUTLER CO EMERGENCY MANAGER ESTIMATED ROAD MAY BE OPEN AROUND NOONTIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

397 
WGUS43 KDMX 210249
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
949 PM CDT THU SEP 20 2018

IAC023-220245-
/O.NEW.KDMX.FA.W.0021.180921T0249Z-180922T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler IA-
949 PM CDT THU SEP 20 2018

The National Weather Service in Des Moines  has issued a

* Flood Warning for...
  Northwestern Butler County in north central Iowa...

* Until 945 PM CDT Friday.

* At 945 PM CDT, local law enforcement and the Iowa Department of 
  Transportation reported flooding along Highway 3 in both 
  directions at Mile Marker 195 in Dumont. The road is expected to 
  remain closed overnight. Heavy rainfall over the past 24 hours has 
  resulted in flooding over this portion of the county. Rainfall 
  tonight may cause some additional road closures. 

* Some locations that will experience flooding include...
  Allison, Greene, Dumont, Bristow, Aredale and Allison Municipal
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4271 9282 4271 9303 4291 9302 4291 9274

$$

REV
1 follow-up statement
579 
WGUS83 KDMX 220241
FLSDMX

Flood Statement
National Weather Service Des Moines IA
941 PM CDT FRI SEP 21 2018

IAC023-220248-
/O.EXP.KDMX.FA.W.0021.000000T0000Z-180922T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler IA-
941 PM CDT FRI SEP 21 2018

...THE FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR NORTHWESTERN
BUTLER COUNTY...

The Shell Rock River at Greene is now nearing its crest.  In 
addition, Hargrave Creek near Dumont is falling and Highway 3 
reopened earlier today.  Elsewhere, conditions continue to improve, 
therefore, the Flood Warning will be allowed to expire.

LAT...LON 4271 9282 4271 9303 4291 9302 4291 9274

$$

Donavon

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Sep 20, 6:12 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 20, 6:12 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
612 PM CDT Thu Sep 20 2018

.SHORT TERM.../Tonight through Friday/
Issued at 228 PM CDT Thu Sep 20 2018

A warm front extended from far northwest Iowa east across north
central Iowa at 19Z. Aloft, a strong short wave upper trough was
moving into the central plains from the west. The upper trough
will move ENE fairly quickly into the upper midwest tonight. The
wave should deepen the surface low, over northeast Nebraska at
20Z, as it moves northeast into Minnesota this evening. The warm
front over northern Iowa should continue to lift north as the
surface low moves northeast late this afternoon. As of 20z, the
airmass near this boundary appeared to be capped. As the boundary
moves north and large scale ascent overtakes the area, severe
surface based convection should develop. The question for our area
is where initiation will occur. The thinking at this time is that
the boundary should be north of the border so initiation is more
likely in Minnesota.

Meanwhile, the large scale ascent and convergence along the
surface front, should initiate a linear area of convection. The
line of storms will then move east into central Iowa this evening.
The CAMS have been very consistent with this scenario and the
POPS reflect this high confidence. There could be severe storms
embedded with the line, especially if there are bow segments
which move NE which is more favorable to maintain balance
resulting in severe winds.

The airmass behind this boundary should be fall-like with much
cooler and drier air overtaking central Iowa on Friday. As the
surface high moves through the region Friday night and Saturday,
temperatures will be cool compared to what we have seen with lows
reaching the near 40 in the northwest Saturday morning. It would
not be surprising to see upper 30s in some locations across the
north.

.LONG TERM.../Saturday through Thursday/ Issued at 228 PM CDT Thu
Sep 20 2018

A fall-like pattern will be in place next week with a couple of
frontal passages and precipitation chances. The first system will
impact the area Monday night and a stronger looking front should
move through late in the week. The model guidance appears
reasonable with at or below normal temperatures and relatively dry
weather.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 611 PM CDT Thu Sep 20 2018

Main concern will be convection through 09z and strong winds
/mixing and lowering cigs. Line of strong storms progressing east
now and timing shows the storms will move into central Iowa
between 02-05z...as they weaken with time. Lingering showers trail
the front but will not last long. Mixing will lessen between
00-01z with gradient winds lessening by 02z. NW winds pick up aft
14z Friday with gusts nearing 30kt at KMCW/KALO/KDSM. MVFR cigs to
lift as mixing takes over Friday morning. Will monitor storms for
svr wind gusts...especially for KMCW/KDSM...east of there storms
should be weaker.  /rev

&&

.HYDROLOGY...
Issued at 228 PM CDT Thu Sep 20 2018

Heavy rainfall across northern Iowa over the past couple days has
led to rises--in some cases rapid--on area rivers and streams. Some
rivers are already above flood stage. Widespread river Flood
Warnings are in effect along and north of US 20. Presently there are
10 river Flood Warnings in effect and one river Flood Watch (for the
Iowa River near Tama Hwy E49--TMAI4) is in effect. Since the river
is not forecast to reach flood stage at TMAI4 for several days, and
the forecast crest is slightly above flood stage, it was decided to
issue a river Flood Watch for TMAI4 due to confidence being below
the 80 percent threshold for a warning.

The river Flood Warnings in effect are generally for minor flooding,
except for two locations where major flooding (Cedar River at Cedar
Falls--CEDI4) and moderate flooding (East Fork Des Moines River at
Algona--AGNI4) are expected.

The Black Hawk Creek at Hudson (HUDI4) in the Waterloo/Cedar Falls
area will also experience a significant rise--nearing or possibly
reaching flood stage. Since there is presently no river Flood
Warning in effect for this location, the river forecast there will
have to closely monitored over the next couple days for a possible
river Flood Warning.

Relatively little QPF exists for the next few days, so the rises
advertised in the going river forecasts are based on observed
precipitation (QPE).

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...REV
HYDROLOGY...Zogg
Hazardous weather outlook, Sep 20, 3:49 PM CDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Thu Sep 20 2018

IAZ004>007-015>017-023>028-033>039-212100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
349 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Late this afternoon and tonight

Severe thunderstorms are possible this evening. The main severe
threats are damaging winds, large hail and isolated tornadoes are
secondary threats. Brief heavy rainfall is also possible.

Several river flood warnings are in effect across northern Iowa.
Please refer to the National Weather Service website for more
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of showers and thunderstorms Monday into Tuesday
of next week. At this time the threat of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

IAZ044>050-057>062-070>075-081>086-092>097-212100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
349 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Late this afternoon and tonight

Strong to severe thunderstorms are possible this evening into
tonight. The main severe threats are damaging winds with
large hail being a secondary threat. Brief heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of showers and thunderstorms Monday into Tuesday
of next week. At this time the threat of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, Sep 20, 8:05 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 NE ESTHERVILLE        43.41N 94.82W
09/20/2018                   EMMET              IA   PUBLIC

            DELAYED REPORT, TIME ESTIMATED BY RADAR:
            TREE UPROOTED.

&&
Local storm report, Sep 20, 8:11 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ESTHERVILLE             43.40N 94.83W
09/20/2018                   EMMET              IA   PUBLIC

            DELAYED REPORT, TIME ESTIMATED BY RADAR:
            LARGE TREE UPROOTED - VIA SOCIAL MEDIA.

&&
Local storm report, Sep 20, 8:15 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 E ESTHERVILLE         43.40N 94.82W
09/20/2018                   EMMET              IA   PUBLIC

            DELAYED REPORT, TIME ESTIMATED BY RADAR:
            BOWLING ALLEY EXPERIENCED PARTIAL ROOF
            DESTRUCTION - VIA SOCIAL MEDIA.

&&
Special weather statement, Sep 20, 8:43 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
843 PM CDT THU SEP 20 2018

IAZ025-026-034>036-044>048-057>059-070-210245-
Story IA-Guthrie IA-Boone IA-Carroll IA-Crawford IA-Cass IA-
Hamilton IA-Wright IA-Audubon IA-Calhoun IA-Webster IA-Greene IA-
Dallas IA-Franklin IA-
843 PM CDT THU SEP 20 2018

...Line of Storms May Produce Winds of 40 to 50 mph...

At 842 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Gowrie to 6 miles north
of Lake Panorama. Movement was northeast at 65 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ames, Boone, Carroll, Webster City, Perry, Atlantic, Jefferson,
Audubon, Guthrie Center, Story City, Ogden, Manning, Coon Rapids,
Roland, Jewell Junction, Glidden, Panora, Gilbert, Gowrie and
Woodward.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, southwestern and west central Iowa.

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4186 9509 4187 9515 4204 9514 4272 9348
      4256 9348 4256 9350 4247 9350 4247 9347
      4206 9346 4129 9516
TIME...MOT...LOC 0142Z 233DEG 56KT 4219 9450 4183 9442

Kotenberg
Special weather statement, Sep 20, 9:01 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
901 PM CDT THU SEP 20 2018

IAZ058-059-070-071-081-082-092-210300-
Guthrie IA-Adams IA-Adair IA-Union IA-Dallas IA-Taylor IA-Cass IA-
901 PM CDT THU SEP 20 2018

...Line of Storms May Produce Winds of 40 to 50 mph...

At 900 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Griswold to Hamburg. Movement was east at
45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Creston, Atlantic, Greenfield, Corning, Stuart, Griswold, Green
Valley Lake, Lake Icaria, Anita, Adair, Fontanelle, Dexter, Lewis,
Casey, Orient, Diamondhead Lake, Massena, Menlo, Cumberland and
Prescott.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Iowa.

LAT...LON 4116 9493 4116 9516 4132 9515 4172 9423
      4103 9423 4082 9493
TIME...MOT...LOC 0200Z 252DEG 39KT 4126 9518 4062 9568

Kotenberg
Local storm report, Sep 20, 9:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
948 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
09/20/2018  M75 MPH          EMMET              IA   ASOS

            ASOS STATION EST, ESTHERVILLE MUNICIPAL
            AIRPORT.

0552 PM     TSTM WND GST     2 E EMMETSBURG          43.11N 94.64W
09/20/2018  M60 MPH          PALO ALTO          IA   STORM CHASER

            MEASURED BY ANEMOMETER.

0615 PM     TSTM WND GST     2 W ALGONA              43.08N 94.27W
09/20/2018  M63 MPH          KOSSUTH            IA   AWOS

            AWOS STATION AXA, ALGONA AIRPORT.

0630 PM     TSTM WND GST     ROCKWELL CITY           42.40N 94.63W
09/20/2018  M61 MPH          CALHOUN            IA   AWOS

            RWIS STATION RRWI4.

0631 PM     TSTM WND GST     5 SW JOLLEY             42.42N 94.77W
09/20/2018  E65 MPH          CALHOUN            IA   PUBLIC

            ESTIMATED WINDS OF 60-70 MPH WHILE DRIVING.

0530 PM     TSTM WND DMG     ESTHERVILLE             43.40N 94.83W
09/20/2018                   EMMET              IA   PUBLIC

            DELAYED REPORT, TIME ESTIMATED BY RADAR:
            LARGE TREE UPROOTED - VIA SOCIAL MEDIA.

0530 PM     TSTM WND DMG     1 E ESTHERVILLE         43.40N 94.82W
09/20/2018                   EMMET              IA   PUBLIC

            DELAYED REPORT, TIME ESTIMATED BY RADAR:
            DUGOUT AT BASEBALL FIELD DESTROYED - VIA
            SOCIAL MEDIA.

0530 PM     TSTM WND DMG     1 E ESTHERVILLE         43.40N 94.82W
09/20/2018                   EMMET              IA   PUBLIC

            DELAYED REPORT, TIME ESTIMATED BY RADAR:
            BOWLING ALLEY EXPERIENCED PARTIAL ROOF
            DESTRUCTION - VIA SOCIAL MEDIA.

0530 PM     TSTM WND DMG     1 NE ESTHERVILLE        43.41N 94.82W
09/20/2018                   EMMET              IA   PUBLIC

            DELAYED REPORT, TIME ESTIMATED BY RADAR:
            TREE UPROOTED.

0550 PM     TSTM WND DMG     EMMETSBURG              43.11N 94.68W
09/20/2018                   PALO ALTO          IA   PUBLIC

            POWER LINE DOWN IN TOWN - VIA SOCIAL MEDIA.

0552 PM     TSTM WND DMG     2 N SCHALLER            42.52N 95.29W
09/20/2018                   SAC                IA   911 CALL CENTER

            TREES DOWN ON POWER LINES. REPORTED AT ALONG
            DEAN AVE. TIME ESTIMATED.

0615 PM     TSTM WND DMG     ALGONA                  43.07N 94.23W
09/20/2018                   KOSSUTH            IA   PUBLIC

            TREES AND POWER LINES DOWN THROUGH TOWN.

0640 PM     TSTM WND DMG     ROCKWELL CITY           42.40N 94.63W
09/20/2018                   CALHOUN            IA   TRAINED SPOTTER

            BRANCHES DOWN - UP TO 10 INCH IN DIAMETER.

0650 PM     TSTM WND DMG     BRITT                   43.10N 93.80W
09/20/2018                   HANCOCK            IA   LAW ENFORCEMENT

            REPORT OF TREE DOWN BLOCKING A ROAD IN
            BRITT.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:05 PM CDTSpecial Weather StatementDMXCerro Gordo, Franklin, Hancock, Worth, Wright55 min
Sep 20, 7:54 PM CDTSpecial Weather StatementDMXAudubon, Boone, Carroll, Greene51 min
Sep 20, 8:43 PM CDTSpecial Weather StatementDMXAudubon, Boone, Carroll, Greene, Guthrie, Hamilton and 1 more62 min
Sep 20, 9:01 PM CDTSpecial Weather StatementDMXAdair, Adams, Cass, Union59 min
Sep 21, 10:37 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster5 days

Nearby

Areal Flood Warnings in Iowa, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.